Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 132, NWS Huntsville, AL

July 1, 2012Colbert County, Lauderdale County, Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 1, 2012, 7:06 PM CDT for Colbert County, Lauderdale County, Lawrence County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2012, 7:06 PM CDT (00:06 UTC)
Expired
Jul 1, 2012, 7:33 PM CDT
In force
27 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL, Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 113 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:48 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 1, 6:48 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT SUN JUL 1 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 310 PM CDT SUN JUL 1 2012/
ANOTHER HOT DAY IS UNDERWAY ACROSS THE TENNESSEE VALLEY TODAY...WITH
THE LOW 100S NOTED AT BOTH KMSL AND KHSV...AS WELL AS MANY OTHER
LOCATIONS IN THE CWA. THOUGH DEWPOINTS HAVE DECREASED A BIT THIS
AFTERNOON DUE TO ONGOING MIXING...HEAT INDEX VALUES ARE HOVERING
AROUND/SLIGHTLY ABOVE 105F FOR MUCH OF THE AREA. LOCATIONS IN NW AL
REMAIN UNDER AN EXCESSIVE HEAT WARNING THIS AFTN...WITH BOTH HIGHER
TEMPS/HI'S EXPECTED IN THESE AREAS. BOTH DAILY RECORDS AT KHSV AND
KMSL HAVE BEEN BROKEN AGAIN TODAY...SO STAY TUNED TO THE RECORD EVENT
REPORTS (HUNRERHSV AND HUNRERMSL) ISSUED LATER THIS AFTN FOR
OFFICIAL HIGH TEMP INFORMATION.

THE GOOD NEWS IS THAT THE UPPER HIGH ANCHORED TO THE EAST OVER THE
GA/SC BORDER IS WEAKENING...AS IS EVIDENT ON THE LATEST VISIBLE
IMAGERY WITH THE DECENT CU FIELD DEVELOPING ACROSS THE AREA. IN
ADDITION...REGIONAL RADARS SHOW CONVECTION FIRING TO THE SOUTH OF
THE AREA...SLOWLY ADVECTING NORTHWARD. RAP/GFS OUTPUT FOR THIS
AFTN/EVENING IS SPOT-ON AT THE MOMENT WITH CURRENT TRENDS...SO HAVE
CLOSELY FOLLOWED THIS GUIDANCE FOR THE EVENING FCST. AS A RESULT...
HAVE INCREASED POPS FROM 10 TO 20-POPS (THOUGH NOT AS HIGH AS THE
NAM INDICATES WITH 50-POPS NOTED IN THE 12Z MOS GUIDANCE). WHILE
MUCH OF THIS ACTIVITY WILL BE DIURNAL IN NATURE...GFS/ECMWF/NAM DO
SHOW NOCTURNAL CONVECTION DUE TO EITHER A SHORTWAVE RIDING AROUND
THE HIGH TO THE EAST OR A CLUSTER OF THUNDERSTORMS DEVELOPING TO THE
NORTHWEST ALONG AN OUTFLOW BOUNDARY AND DIVING SOUTHEAST OVERNIGHT.
FOR NOW...WILL KEEP 14-POPS TO SHOW UNCERTAINTY IN TONIGHT'S
FORECAST...BUT THIS MAY NEED TO BE INCREASED WITH TONIGHT'S UPDATE.

AFTER STARTING OUT IN THE LOWER/MIDDLE 70S TOMORROW MORNING...AFTN
TEMPS WILL BE A COUPLE OF DEGREES COOLER FOR MUCH OF THE AREA TO
START THE NEW WORK WEEK. THAT SAID...HIGHER DEWPOINTS WILL BE IN
PLACE WHICH WILL MAKE HEAT INDEX VALUES RISE ABOVE 105F. AS A
RESULT...HAVE ISSUED A HEAT ADVISORY FROM LINCOLN TN...MADISON...
MORGAN...TO CULLMAN COUNTY INCLUDING ALL COUNTIES WEST OF THIS LINE.
(FOR MORE INFORMATION...PLEASE REFER TO THE PRODUCT: HUNNPWHUN.)

AS THE UPPER HIGH TO THE EAST WEAKENS...ANOTHER UPPER HIGH CURRENTLY
OVER CO/NM WILL STRENGTHEN OVER THE CENTRAL CONUS. THIS WILL PLACE
THE TN VALLEY IN N/NE FLOW...WITH SEVERAL DISTURBANCES EXPECTED TO
TRAVERSE THE AREA THIS WEEK. THIS WILL RETURN CONDITIONS ACROSS THE
TN VALLEY TO A MORE SUMMER-LIKE PATTERN WITH AFTN HIGHS IN THE
MIDDLE TO UPPER 90S WITH CHANCES FOR STORMS EACH AFTN/EVENING.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE FROM ANY
STORMS THAT DEVELOP THIS WEEK.

12

&&

.AVIATION...
FOR 00Z TAFS...

VFR CONDITIONS ARE GENERALLY ANTICIPATED THROUGH THE PERIOD.
HOWEVER...ISOLATED THUDNERSTORMS EARLY THIS EVENING MAY BRIEFLY
REDUCE VIS/CIGS TO MVFR...AND BRING BRIEF GUSTY WINDS TO MSL.
OTHERWISE...PATCHY HAZE LATE TONIGHT MAY DEVELOP AT MSL.

JLL

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALZ005>010-016.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR ALZ001>007-016.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALZ001>004.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ076-096-097.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR TNZ096.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 1, 1:24 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT SUN JUL 1 2012

ALZ001>010-016-TNZ076-096-097-021015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
124 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR NORTHWEST ALABAMA...AND A
HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE OUTLOOK AREA
THROUGH 7 PM CDT. FOR MORE INFORMATION AND SAFETY TIPS ON THIS RECORD
OR NEAR RECORD HEAT WAVE...REFER TO THE EXCESSIVE HEAT WARNING AND
HEAT ADVISORY PRODUCT (HUNNPWHUN) ISSUED BY THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE ALABAMA.

OTHERWISE...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING. STRONG AND GUSTY
OUTFLOW WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE EXCESSIVE HEAT WAVE FROM THE PAST WEEK IS EXPECTED TO SUBSIDE ON
MONDAY...WITH AFTERNOON TEMPERATURES A FEW DEGREES COOLER THAN
THEIR RECORD OR NEAR RECORD HIGHS.

ISOLATED MAINLY AFTERNOON THUNDERSTORMS CAN BE EXPECTED FROM MONDAY
THROUGH THURSDAY...WITH SCATTERED THUNDERSTORMS EXPECTED ON FRIDAY
AND SATURDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH ANY OF THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Special weather statement, Jul 1, 5:39 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 PM CDT SUN JUL 1 2012

ALZ003-004-012330-
LAWRENCE AL-FRANKLIN AL-
539 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF PHIL CAMPBELL...OR 10 MILES
NORTHEAST OF HALEYVILLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
LAWRENCE AND SOUTHEASTERN FRANKLIN COUNTIES...INCLUDING THE WESTERN
EDGE OF THE BANKHEAD FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3433 8762 3451 8753 3448 8740 3430 8750
      3430 8758
TIME...MOT...LOC 2237Z 209DEG 6KT 3438 8754
Special weather statement, Jul 1, 5:56 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT SUN JUL 1 2012

ALZ004-012345-
LAWRENCE AL-
556 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE COUNTY
UNTIL 645 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF TOWN CREEK...OR 9 MILES
NORTHWEST OF MOULTON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOWN CREEK...NORTH COURTLAND AND COURTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3465 8748 3465 8746 3465 8745 3470 8745
      3471 8742 3474 8743 3474 8742 3479 8741
      3470 8718 3445 8737 3452 8753 3454 8753
TIME...MOT...LOC 2251Z 206DEG 9KT 3455 8743
Special weather statement, Jul 1, 6:06 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 PM CDT SUN JUL 1 2012

ALZ016-012330-
CULLMAN AL-
606 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY
UNTIL 630 PM CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR GOOD HOPE...OR 8 MILES
SOUTHWEST OF CULLMAN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOOD HOPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3405 8711 3406 8711 3424 8701 3413 8676
      3397 8690
TIME...MOT...LOC 2300Z 213DEG 9KT 3410 8696
Special weather statement, Jul 1, 6:29 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
629 PM CDT SUN JUL 1 2012

ALZ016-020000-
CULLMAN AL-
629 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CULLMAN COUNTY UNTIL
700 PM CDT...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HANCEVILLE...OR 9 MILES EAST OF
CULLMAN...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. DIME SIZE HAIL WAS REPORTED IN WALTER AT
620 PM CDT.

LOCATIONS IMPACTED INCLUDE...
HANCEVILLE...HOLLY POND AND FAIRVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3408 8682 3427 8671 3422 8654 3420 8655
      3419 8655 3415 8659 3412 8660 3412 8663
      3409 8666 3408 8669 3409 8669 3408 8670
      3405 8668 3406 8670 3404 8670
TIME...MOT...LOC 2324Z 216DEG 10KT 3413 8669
Special weather statement, Jul 1, 6:31 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT SUN JUL 1 2012

ALZ001-004-005-020000-
LAUDERDALE AL-LAWRENCE AL-LIMESTONE AL-
631 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHERN
LAWRENCE AND WEST CENTRAL LIMESTONE COUNTIES UNTIL 700 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROGERSVILLE...OR 17 MILES WEST OF
ATHENS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOWN CREEK...ROGERSVILLE...NORTH COURTLAND...COURTLAND AND
HILLSBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3482 8699 3457 8725 3460 8747 3492 8730
TIME...MOT...LOC 2329Z 216DEG 10KT 3475 8726

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:10 PM CDTSevere Thunderstorm WarningHUNDeKalb65 min
Jul 1, 7:17 PM CDTSpecial Weather StatementHUNMarshall28 min
Jul 1, 7:43 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall62 min
Jul 1, 8:44 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson31 min
Jul 2, 9:17 AM CDTSpecial Weather StatementHUNLawrence28 min
Jul 2, 9:27 AM CDTSevere Thunderstorm WarningHUNLawrence33 min
Jul 2, 10:18 AM CDTSpecial Weather StatementHUNLauderdale27 min
Jul 2, 6:23 PM CDTSpecial Weather StatementHUNFranklin52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.